Wyoming, 2008

Flood in Wyoming, June 5 to 7, 2008

June 5 to 7, 2008 · NWS UNR · 1 event in 1 county or zone

Rainfall of one and a half to three inches caused minor flooding in northeastern Crook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Rainfall of one and a half to three inches caused minor flooding in northeastern Crook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 5, 2:48 AM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 5, 2:48 AM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
348 AM MDT THU JUN 5 2008

.DISCUSSION...08Z SURFACE ANALYSIS HAS LOW PRESSURE CENTER OVER
SOUTHWESTERN KANSAS WITH BROAD INVERTED TROF OVER THE CENTRAL
DAKOTAS. TEMPERATURES ARE IN THE 50S TO LOWER 60S...AND WINDS WERE
OUT OF THE EAST TO NORTHEAST AT 5 TO 15 MPH. UPPER LEVEL ANALYSIS
HAS STRONG UPPER TROUGH OVER THE ROCKY MOUNTAIN REGION WITH CLOSED
LOW OVER THE FOUR CORNERS REGION. STRONG MID LEVEL SHORTWAVE IS
CURRENTLY CROSSING THE AREA...PRODUCING HEAVY RAINS OVER MUCH OF
WESTERN SOUTH DAKOTA NORTH OF INTERSTATE 90. SEVERAL AREAS ARE UNDER
FLOOD WARNINGS AT THIS TIME.

SURFACE LOW IN WESTERN KANSAS TRACKS NORTH AS 500MB AND 700MB LOWS
BECOME NEARLY STACKED OVER CENTRAL NEBRASKA TODAY. EAST TO NORTHEAST
BOUNDARY LAYER FLOW WILL CONTINUE TO BRING COPIOUS AMOUNTS OF
MOISTURE INTO WESTERN SOUTH DAKOTA. AN ADDITIONAL 1 TO 3 INCHES OF
RAINFALL IS EXPECTED ACROSS THE AREA...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE...THROUGH THIS EVENING. FLOODING WILL CONTINUE TO BE A
CONCERN ACROSS MUCH OF THE AREA. THE HEAVIEST RAINFALL IS EXPECTED
TO END EARLY THIS EVENING...AS THE SYSTEM SHIFTS NORTH OF THE AREA.

DRIER WEATHER WILL RETURN FOR FRIDAY AND SATURDAY...BUT ISOLATED TO
SCATTERED SHOWERS AND STORMS COULD REDEVELOP LATER FRIDAY INTO
FRIDAY NIGHT...AND AGAIN SATURDAY NIGHT ACROSS NORTHERN AND WESTERN
PARTS OF THE AREA.

EXTENDED...PERSISTENT SOUTHWEST UPPER LEVEL FLOW WILL CONTINUE
THROUGH AT LEAST TUESDAY OF NEXT WEEK...BRINGING A DAILY CHANCE FOR
SHOWERS AND THUNDERSTORMS TO THE REGION. NO SIGNIFICANT FLUCTUATIONS
IN TEMPS ARE EXPECTED IN THIS PATTERN...SO EXPECT NEAR TO SLIGHTLY
BELOW AVERAGE TEMPS INTO THE MIDDLE OF THE WEEK.

&&

.AVIATION...WDSPRD RAIN WILL COVER THE AREA THROUGH THE DAY AND INTO
THE NIGHT...WITH CIGS LOWERING TO IFR BY MORNING. NORTHERLY WINDS
WILL INCREASE DURING THE DAY AS A SURFACE LOW STRENGTHENS OVER
CENTRAL NEB.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-BUTTE-
     CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
     HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHERN BLACK
     HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
     PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SHANNON-SOUTHERN
     BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS-
     STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-ZIEBACH.

WY...FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-
     WYOMING BLACK HILLS.

&&
Hazardous weather outlook, Jun 5, 5:30 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT THU JUN 5 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) THU JUN 5 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT FOR WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA...AS WELL AS THE WYOMING BLACK HILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN AND RAIN SHOWERS ARE EXPECTED TO CONTINUE ACROSS
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TODAY. SOME ISOLATED
THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON AND EARLY EVENING.
SIGNIFICANT RAINFALL ACCUMULATIONS ARE EXPECTED ACROSS MUCH OF THE
AREA TODAY...WITH AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL
EXPECTED. RAIN COULD BE HEAVY AT TIMES...CAUSING AREA CREEKS AND
RIVERS TO CONTINUE TO RISE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL WEATHER DISTURBANCES WILL CROSS THE NORTHERN PLAINS
THROUGH TUESDAY...BRINGING A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Crook

When
June 5, 7:00 AM MST to June 7, 3:00 PM MST
Where
Crook County, 10.39 mi WNW of Colony to 8.38 mi ENE of Carlile
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
45.000, -104.380

The Belle Fourche River, Oak Creek, Hay Creek, and other small streams flooded roads north of Aladdin.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122423.